A Caltech Library Service

Runaway modes in model field theories

Coleman, Sidney and Norton, Richard E. (1962) Runaway modes in model field theories. Physical Review, 125 (4). pp. 1422-1428. ISSN 0031-899X. doi:10.1103/PhysRev.125.1422.

See Usage Policy.


Use this Persistent URL to link to this item:


Within the framework of linear quantum field theories, a general study is presented of the existence and removal of runaway modes—solutions of the equations of motion which exhibit a real exponential time dependence. It is hoped that this work will yield insight into the corresponding problem in physically realistic theories. It is shown that runaway modes occur only when the Hamiltonian is not positive definite, and that they occur in linear quantum theories whenever they appear in the corresponding classical theories. Three methods are proposed for eliminating these unphysical modes One is the analog of the method used by Dirac in classical electron theory; the other two are believed to be new.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:©1962 The American Physical Society. Received 27 September 1961. We would like to thank Professor W. K. R. Watson for numerous helpful suggestions and Professor R. P. Feynman for enlightening criticism. Much of tis work was performed while one of the authors, Richard E. Norton, was the Richard C. Tolman postdoctoral fellow at the California Institute of Technology, Pasadena, California. [S.C. was a] National Science Foundation Predoctoral Fellow. [R.E.N. was] supported in part by the National Science Foundation and the Air Force Office of Scientific Research, Physical Sciences Directorate.
Issue or Number:4
Record Number:CaltechAUTHORS:COLpr62
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:5339
Deposited By: Tony Diaz
Deposited On:11 Oct 2006
Last Modified:08 Nov 2021 20:24

Repository Staff Only: item control page